Breast cancer patients are often prescribed the drug Tamoxifen to prevent the recurrence of breast cancer. However, hot flashes are a side effect of Tamoxifen. To combat the hot flashes, as well as to address the emotional hardship of cancer patients, selective serotonin reuptake inhibitors (SSRIs) like Paxil and Prozac are often prescribed to patients taking Tamoxifen.
According to new research, women who take both Tamoxifen and an SSRI may have an increased risk of their breast cancer recurring, than women who don’t take both drugs. The problem may be caused by Paxil and Prozac blocking a process where the liver converts Tamoxifen into its active form which is crucial to its effect of preventing the recurrence of breast cancer. The process involves an enzyme called CYP2D6. Researchers found that women with suppressed CYP2D6 had a 32% chance of relapse or death, while other women had a 2% chance.
In 2003, research showed that women who took an SSRI like Paxil, along with Tamoxifen, had lower than expected levels of Tamoxifen in their blood. The issue of an interaction between Tamoxifen and SSRIs continues to be debated, with many doctors continuing to prescribe Paxil for hot flashes in their Tamoxifen patients. However, Dr. Marissa Weiss, an oncologist and founder of breastcancer.org, insists that women who have had breast cancer must be aware of the potential for drug interactions, since they are often prescribed multiple medications to take daily. She warns that the side effects of a medication should be worth its benefits.